Utah, 2012

Wildfire in Utah, June 27 to 30, 2012

June 27 to 30, 2012 · NWS SLC · 4 events in 4 counties and zones

Dry conditions persisted across Utah through the end of June. This led to several more wildfire ignitions at the end of the month, some of which caused property damage or injuries.

The toll

Deaths
0
Injuries
5
Property damage
$1.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Dry conditions persisted across Utah through the end of June. This led to several more wildfire ignitions at the end of the month, some of which caused property damage or injuries. Note that most of these fires continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 27, 8:31 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 27, 8:31 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 AM MDT WED JUN 27 2012

.SYNOPSIS...A DRY COLD FRONT HAS STALLED ACROSS CENTRAL UTAH THIS
MORNING AND WILL DISSIPATE BY TONIGHT. SOUTHWEST FLOW WILL REMAIN
OVER THE AREA THE NEXT FEW DAYS. A LITTLE MOISTURE REMAINS OVER
EASTERN UTAH TODAY WITH GENERALLY DRY CONDITIONS FOR THURSDAY INTO
THE WEEKEND.

&&

.DISCUSSION...WEAK FRONTAL BOUNDARY REMAINS STALLED OVER CENTRAL
UTAH THIS MORNING. WINDS ARE LIGHT AT THE SURFACE...BUT THE FLOW
ALOFT IS STILL FAIRLY STRONG OUT OF THE SOUTHWEST. BECAUSE OF
THIS...BREEZY SOUTHERLY WINDS ARE AGAIN EXPECTED BY THIS AFTERNOON
OVER MUCH OF THE AREA...WITH THE BEST WINDS TO OCCUR OVER
SOUTHWEST UTAH. THE FRONT SHOULD DISSIPATE BY THIS EVENING.

SKIES ARE CLEAR OVER THE FORECAST AREA WITH THE EXCEPTION OF
EASTERN UTAH WHERE MOISTURE REMAINS IN PLACE. THIS MOISTURE WILL
STAY PUT AND MAY EVEN MOVE NORTHWEST A LITTLE BIT...WHICH COULD RESULT
IN SOME SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE
EAST. IT SHOULD BE NOTED THAT MODELS HAVE BEEN OVERDOING THE
MOISTURE AND PRECIP THE LAST FEW DAYS...BUT COVERAGE COULD STILL
GET WIDELY SCATTERED OVER THE MOUNTAINS LATE THIS AFTERNOON.

THE SOUTHERLY FLOW IS PROGGED TO CONTINUE TO BE ENHANCED ON
THURSDAY AS A PACIFIC NORTHWEST TROUGH MOVES NORTHEASTWARD INTO
CANADA. HIGH PRESSURE IS EXPECTED TO BUILD FRIDAY AND
SATURDAY...RESULTING IN DECREASING WINDS AND A DRYING AND WARMING
TREND. MAXES COULD BE RUNNING UP TO 10F ABOVE CLIMO BY SATURDAY
AFTERNOON. GLOBAL MODELS INDICATE SOUTHERLY FLOW INCREASING AGAIN
SUNDAY AS THE NEXT PACIFIC TROUGH MAKES ITS WAY ONSHORE.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...LIGHT SOUTHERLY DRAINAGE WINDS UNDER VFR CONDITIONS WILL
SHIFT TO NORTHWEST AROUND 16Z AS A NORTHERLY GRADIENT REMAINS ACROSS
THE REGION.

&&

.FIRE WEATHER...A STALLED COLD FRONT ACROSS CENTRAL UTAH WILL
REMAIN IN PLACE THROUGH TODAY. SOUTH OF THIS BOUNDARY GUSTY SOUTH TO
SOUTHWEST WINDS ARE EXPECTED AGAIN THIS AFTERNOON...PARTICULARLY
ACROSS WEST CENTRAL AND SOUTHWEST UTAH. LINGERING MOISTURE WILL ALSO
BRING A THREAT OF ISOLATED THUNDERSTORMS PRIMARILY ACROSS CENTRAL
AND SOUTHERN UTAH PRIMARILY EAST OF I-15.

SIMILAR CONDITIONS ARE EXPECTED AGAIN THURSDAY...WITH A WARMING
TREND FORECAST FOR NORTHERN UTAH AS THE STALLED FRONTAL BOUNDARY
DISSIPATES. MAY NEED TO EXTEND RED FLAG WARNING INTO THURSDAY FOR
LOWER ELEVATIONS OF WEST CENTRAL AND SOUTHWEST UTAH.

LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED HEADING INTO THE
UPCOMING WEEKEND. A WEAKENING WEATHER DISTURBANCE WILL BRING
INCREASINGLY DRY SOUTHWEST FLOW TO UTAH THROUGH EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ492-495-497.

WY...&&

PUBLIC...TRAPHAGAN
AVIATION/FIRE WEATHER...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 27, 4:30 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT WED JUN 27 2012

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 AM MDT WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS FIRE WEATHER CONDITIONS WILL CONTINUE ONCE AGAIN ACROSS
PORTIONS OF THE OUTLOOK AREA TODAY INTO THIS EVENING.

DRY AND LOCALLY WINDY CONDITIONS WILL CONTINUE ACROSS SOUTHWESTERN
UTAH AND SOUTHWESTERN WYOMING. THERE WILL BE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS AND EAST WITH THE
MAIN THREAT FROM THESE STORMS ONCE AGAIN BEING STRONG GUSTY WINDS
AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL CONTINUE TO BE BREEZY AND DRY ACROSS THE WESTERN OUTLOOK
AREA THURSDAY AND THIS DRIER AIR WILL SPREAD INTO THE EAST
REDUCING THE THUNDERSTORM THREAT.

A GENERALLY DRY SOUTHWESTERLY FLOW WILL REMAIN OVER THE AREA INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Southwest Utah

When
June 27, 12:50 PM MST to June 30, 5:00 PM MST
Where
Southwest Utah forecast zone
Injuries
1 direct, 0 indirect
Property damage
$1.5 million
Reported by
State Official

The New Harmony Fire started on June 27th near New Harmony, Utah, due to a water pump malfunction on private land. The fire burned 1,957 acres before it was 100% contained on June 30th. 7 residences were destroyed, 22 non-residential buildings were destroyed, and numerous vehicles were heavily damaged. At least 60 power poles were damaged in the fire, and there was one injury, a firefighter who received first and second degree burns. In addition to physical damages, fire suppression costs totaled $421,000.

Wildfire, Central Mountains

When
June 27, 1:15 PM MST to June 30, 11:59 PM MST
Where
Central Mountains forecast zone
Injuries
2 direct, 0 indirect
Reported by
State Official

The Clay Springs Fire began on July 27th east of Delta, Utah, and was human-caused. Clay Springs was the largest fire of the year in the state of Utah, burning a total of 107,846 acres before it was 100% contained on July 21st. The fire forced the evacuation of nearly 1,000 people, including the entire communities of Oak City and Fool Creek. Damages from the fire included one cabin that was destroyed, minor damage to a few other residences, 3 city storage structures destroyed, and dozens of power poles damaged. Two firefighters were injured by the blaze. In addition to physical damages, fire suppression cost a total of $6.6 million. Note that this event continued into July, and monetary property damages will be listed on the July report.

Wildfire, Western Uinta Mountains

When
June 27, 2:20 PM MST to June 30, 11:59 PM MST
Where
Western Uinta Mountains forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper

The Pole Creek Fire started on June 27th, eight miles north of Neola, Utah, and was caused by fireworks. The fire burned 2,058 acres before it was 100% contained on July 3rd. Two firefighters were injured by the blaze. Fire suppression costs totaled $317,000. Note that this event continued into July.

Wildfire, Salt Lake and Tooele Valleys

When
June 29, 2:17 PM MST to June 30, 11:59 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Newspaper

The Rose Crest Fire began on July 29th in Herriman, Utah. The fire was started when a car was parked on a very dry field; the heat from the car ignited the grass, and the fire quickly spread into the residential neighborhood. The fire forced the evacuation of nearly 1,000 residences, and eventually burned 612 acres before it was 100% contained on July 2nd. 4 residences were destroyed, 8 other residences sustained moderate to heavy damage, and 30 non-residential buildings were destroyed. In addition to these property damages, the fire suppression cost a total of $540,000. Note that this event continued into July, and monetary property damages will be listed on the July report.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396292, 396332, 396337, 396343.